Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 12, 2018, 4:06 PM HST for Honolulu County, Hawaii. It was in force for 81 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2018, 4:06 PM HST (02:06 UTC)
- Expired
- Oct 12, 2018, 5:27 PM HST
- In force
- 81 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:01 PM HST | FLASH FLOOD | Waimalu, HI | H1 FREEWAY EAST BOUND 3 RIGHT LANES FLOODED BETWEEN KAAHUMANU OVERPASS AND KOANOHI OVERPASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WGHW50 PHFO 130206
FFWHFO
HIC003-130500-
/O.NEW.PHFO.FF.W.0062.181013T0206Z-181013T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
406 PM HST FRI OCT 12 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 700 PM HST.
* At 405 PM HST, radar indicated heavy rain near Waimalu. Rain was
falling at a rate of over 2 inches per hour. Flash flooding is
expected to begin shortly.
* Locations in the warning include but are not limited to...
Waipio, Waipahu, Pearl City and Aiea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 700 PM HST if heavy rain
persists.
LAT...LON 2147 15793 2134 15789 2131 15793 2134 15797
2132 15798 2131 15803 2136 15804 2136 15806
2148 15807
$$
Donaldson1 follow-up statement
075
WGHW70 PHFO 130327
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
527 PM HST FRI OCT 12 2018
HIC003-130333-
/O.CAN.PHFO.FF.W.0062.000000T0000Z-181013T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
527 PM HST FRI OCT 12 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar shows that heavy rain has subsided.
A flash flood watch remains in effect for all Hawaiian Islands and
more locally heavy showers are possible.
LAT...LON 2147 15793 2134 15789 2131 15793 2134 15797
2132 15798 2131 15803 2136 15804 2136 15806
2148 15807
$$
DonaldsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:48 PM HST, 18 minutes earlier.
Area forecast discussion, Oct 12, 3:48 PM HST, 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 348 PM HST Fri Oct 12 2018 .SYNOPSIS... A trough will move over the islands through Saturday night. The trough will move east and dissipate Sunday as a ridge builds northwest of the area. && .DISCUSSION... A high far northeast of the area will move east slowly and weaken. A ridge extending southwest from the high will erode as a trough aloft digs southeast toward the main Hawaiian Islands and a north to south surface trough deepens over the islands. Light winds around the islands allowed onshore sea breezes to dominate this afternoon. This onshore flow has produced cloudy skies and showers over all the islands with heavy showers on Oahu, Maui County and the Big Island, and isolated thunder on the Big Island. The showers may subside after sunset but the threat of heavy rain will continue through Saturday evening, especially on Maui County and the Big Island. Satellite loops water vapor loops show a sharp northeast to southwest trough aloft about 150 miles northwest of Kauai. The global models are in good agreement showing this trough moving southeast over the main Hawaiian Islands tonight. Satellite loops show a large area of overcast layered clouds and embedded thunderstorms southwest of the islands. These clouds are associated with an area of very high precipitable water. Computer models show this very moist air moving over the islands tonight, mainly Maui County and the Big Island, ahead of the approaching trough. The trough aloft has made the atmosphere unstable. The moisture and instability will bring a chance of heavy showers today through Saturday night, and thunderstorms will be possible. The greatest chance for flooding rain will be from Oahu to the Big Island. The heaviest rainfall will likely be this evening and tomorrow afternoon. A Flash Flood Watch remains in effect for Kauai County through late tonight and for Oahu, Maui County and the Big Island through late Saturday evening. Trade winds will spread southeast over the islands on Sunday as a ridge builds northwest of the area. The the atmosphere will become drier and more stable, ending the threat of heavy rain. The trade winds will focus showers over mainly windward areas. Trade winds will persist through the middle of next week. Winds may weaken again by the end of next week as a new front approaches from the northwest. && .AVIATION... A trough over the area will create light and variable winds, draw up tropical moisture, and produce areas of heavy rain and thunderstorms tonight over the central and eastern part of the state. The active weather will slide eastward to the Big Island on Saturday. AIRMET Sierra is in effect for IFR conditions on Lanai, and for mountain obscurations on Oahu, Maui, Molokai and the Big Island. Light icing is also indicated in the AIRMET Zulu section within the layered clouds from Oahu to the Big Island. Visibility restrictions and lower ceilings will likely continue through the night across Maui County and the Big Island. VFR conditions will prevail over Kauai, and Oahu beginning later on this evening. Localized turbulence can be expected in and around showers and thunderstorms. && .MARINE... A trough over the islands will bring light winds and keep conditions unstable through Saturday. Thunderstorms are possible, with the greatest threat continuing into Saturday for portions of the coastal waters. A weak front is expected to reach Kauai on Sunday, then stall and dissipate over the central islands early next week. High pressure expected to build to the northwest behind the front will help to usher in stable northerly flow for the new week. Expect east swell to decrease tonight. A long period swell from the southwest will gradually decrease through this weekend, and the High Surf Advisory for south facing shores has been cancelled. The current northwest swell will continue to fade through Saturday, with another small northwest swell due late Sunday and Monday. A much larger north northwest swell is possible next Tuesday and will likely reach advisory levels. See the latest Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Kauai and Niihau and through late Saturday evening for the rest of the Hawaiian Islands. && DISCUSSION...Donaldson AVIATION...Foster MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 87 min |
| Oct 12, 3:09 PM HST | Areal Flood Advisory | HFO | Hawaii | 111 min |
| Oct 12, 4:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 55 min |
| Oct 12, 5:38 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 12, 5:46 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 12, 7:33 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.